Tags

, , , , ,

Prapti DesaiPrapti Desai is a recent graduate with a master’s degree in molecular medicine.

 
You may have heard that you are what you eat, and that’s certainly true.  But have you ever considered the effects of food on the medicines you take every day? This is especially true during the holiday season, when you may find yourself eating a larger variety – and quantity- of food.

Optimum bioavailability of a drug at the site of action is required to elicit a desired response. But once inside the body, drugs are exposed to a variety of factors– including nutrients — which alter their pharmacokinetics and pharmacodynamics. Bioavailability becomes important for drugs that require high peak levels to produce desired response, for drugs with low therapeutic indexes, and for formulations with small disintegration times.  

Have you ever wondered why doctors recommend taking a particular drug on an empty or full stomach? How and what affects drug action once we pop those pills? Food can affect and interfere with drug action at one or more stages which include absorption, distribution, metabolism or excretion. For instance, furanocoumarins found in grapefruit juice deactivate an enzyme present in the liver and the small intestine that break down toxins, thus increasing drug bioavailability. Bailey et al. found approximately 85 drugs which interact with grapefruit juice. In fact, most of the antihypertensive, lipid-lowering, immunosuppressant, antihistamines, protease inhibitor and anti-anxiety drugs are known to interact with grapefruit juice. Subsequently, grapefruit fails to be a part of diet served at many hospitals and health care facilities.

Likewise, alcohol can produce additive toxicity with some drugs that can broadly be classified as Central Nervous System (CNS)-suppressants and anti-histamine drugs, where it may produce excessive drowsiness, and anti-inflammatory medications (with or without nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen and naproxen), where it damages mucosal lining, increasing the chances of gastrointestinal bleeding. In these cases, ingesting food or milk tends to decrease mucosal lining irritation.

We also wanted to highlight some other commonly suggested food items to be avoided when on certain types of medication. Foods with high tyramine content, like your holiday smoked ham, pre-dinner cocktail, and figgy pudding, should be avoided when on psychotherapeutic drugs. Many people (predominantly females) often take vitamin B12 supplements, which are known to interfere with acid blockers. Vitamins and minerals often interfere with laxatives. High fat diet and dairy products increase absorption of antifungal medications. Food rich in citric acid should be avoided with antacid and acid blocker to reduce stomach acid. Dietary inclusion of fresh fruits and vegetables help prevent mineral loss in urine of patients on diuretics. Also, people on anticoagulants should avoid food with high vitamin K content, such as dark, leafy greens, because these drugs prevent conversion of vitamin K to a usable form. Moreover, variation in urinary pH which affects resorption of acidic and basic medication is most of the times governed by the type of diet.

The situation becomes more challenging with so many medicines on the market today each with a potential to cause side effects. This problem is further amplified by the fact that many people take more than one medication, further increasing the risk of food/drug interactions. When there are many variables involved, exercising precaution seems to be the only plausible prevention! Many adverse drug interactions can be avoided if we read drug labels on medication bottles and packages carefully, take the drug the right way as prescribed by the doctor, inform health care providers about our complete medical history and allergies, avoid food items which increase more than required drug absorption or act as drug antagonists and try to get as much information about the drug and its interactions within the body.

What foods will you now avoid this holiday season and/or afterward?